Flots d'Anosov sur les variétés graphées au sens de Waldhausen
Annales de l'Institut Fourier, Volume 46 (1996) no. 5, pp. 1451-1517.

This paper is devoted to the study of a wide class of Anosov flows on graph manifolds. We establish a general result about embeddings of Seifert manifolds in 3-dimensional manifolds admitting a product Anosov flow, generalizing a previous result of E. Ghys. We show that up to isotopy the restriction of the one-dimensional foliation defined by the flow to the image of this embedding is topologically conjugate to a piece of a geodesic flow outside a finite number of periodic orbits. We show more: the conjugacy can be chosen such that it respects the restrictions of the weak foliations. We next give a topological characterization of the examples of Handel-Thurston. Essentially, they are the unique Anosov flows on graph manifolds such that no periodic orbit is freely homotopic to the fiber of some embedded Seifert manifold in the graph manifold. Eventually, we exhibit the first known examples of graph manifolds which are not Seifert spaces nor torus bundles over the circle, whose fundamental groups are of exponential growth and admitting no Anosov flow.

Cet article est consacré à l’étude d’une large classe de flots d’Anosov sur les variétés graphées. Nous établissons un résultat général à propos des plongements de variétés de Seifert dans les variétés de dimension 3 admettant un flot d’Anosov produit, généralisant ainsi un résultat de E. Ghys. Nous montrons que, à isotopie près, la restriction du feuilletage unidimensionnel défini par le flot à l’image de ce plongement est topologiquement conjugué à un morceau de flot géodésique privé d’un nombre fini d’orbites périodiques. Nous montrons davantage : la conjugaison peut être choisie de sorte qu’elle préserve les restrictions des feuilletages faibles. Nous donnons ensuite une caractérisation topologique des exemples de Handel-Thurston. Il s’agit essentiellement des seuls flots d’Anosov sur les variétés graphées n’admettant aucune orbite périodique qui soit librement homotope aux fibres d’une variété de Seifert plongée dans la variété graphée. Enfin, nous donnons les premiers exemples connus de variétés graphées qui ne sont ni des variétés de Seifert, ni des fibrés en tores sur le cercle, dont les groupes fondamentaux sont à croissance exponentielle, et qui ne supportent pas de flot d’Anosov.

@article{AIF_1996__46_5_1451_0,
     author = {Barbot, Thierry},
     title = {Flots {d'Anosov} sur les vari\'et\'es graph\'ees au sens de {Waldhausen}},
     journal = {Annales de l'Institut Fourier},
     pages = {1451--1517},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {46},
     number = {5},
     year = {1996},
     doi = {10.5802/aif.1556},
     zbl = {0861.58028},
     mrnumber = {97j:57031},
     language = {fr},
     url = {http://archive.numdam.org/articles/10.5802/aif.1556/}
}
TY  - JOUR
AU  - Barbot, Thierry
TI  - Flots d'Anosov sur les variétés graphées au sens de Waldhausen
JO  - Annales de l'Institut Fourier
PY  - 1996
DA  - 1996///
SP  - 1451
EP  - 1517
VL  - 46
IS  - 5
PB  - Association des Annales de l’institut Fourier
UR  - http://archive.numdam.org/articles/10.5802/aif.1556/
UR  - https://zbmath.org/?q=an%3A0861.58028
UR  - https://www.ams.org/mathscinet-getitem?mr=97j:57031
UR  - https://doi.org/10.5802/aif.1556
DO  - 10.5802/aif.1556
LA  - fr
ID  - AIF_1996__46_5_1451_0
ER  - 
%0 Journal Article
%A Barbot, Thierry
%T Flots d'Anosov sur les variétés graphées au sens de Waldhausen
%J Annales de l'Institut Fourier
%D 1996
%P 1451-1517
%V 46
%N 5
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.1556
%R 10.5802/aif.1556
%G fr
%F AIF_1996__46_5_1451_0
Barbot, Thierry. Flots d'Anosov sur les variétés graphées au sens de Waldhausen. Annales de l'Institut Fourier, Volume 46 (1996) no. 5, pp. 1451-1517. doi : 10.5802/aif.1556. http://archive.numdam.org/articles/10.5802/aif.1556/

[1] D.V. Anosov, Geodesic flows on closed riemannian manifolds with negative curvature, Proc. Steklov Inst. Math., AMS Translations (1969).

[2] T. Barbot, Géométrie transverse des flots d'Anosov, Thèse (1992).

[3] T. Barbot, Caractérisation des flots d'Anosov en dimension 3 par leurs feuilletages faibles, Ergod. Th. & Dynam. Sys., 15 (1995), 247-270. | MR | Zbl

[4] T. Barbot, Mise en position optimale de tores par rapport à un flot d'Anosov, Comment. Math. Helv., 70 (1995), 113-160. | EuDML | MR | Zbl

[5] T. Barbot, Flots d'Asonov sur les variétés graphées au sens de Waldhausen, I: Morceaux fibrés de bifeuilletages d'Anosov, prépublication Université de Bourgogne, (1994).

[6] T. Barbot, Flots d'Anosov sur les variétés graphées au sens de Waldhausen, II: Caractérisation des exemples de Handel-Thurston, prépublication Université de Bourgogne, (1994).

[7] A.F. Beardon, The geometry of discrete groups, Springer-Verlag, 91 (1983). | MR | Zbl

[8] C. Bonatti et R. Langevin, Un exemple de flot d'Anosov transitif transverse à un tore et non conjugué à une suspension, Ergod. Th. & Dynam. Sys., 14 (1994), 633-643. | MR | Zbl

[9] R. Bowen, On Axiom A diffeomorphisms, A.M.S. Providence, 35 (1970). | Zbl

[10] M. Brunella, On the discrete Godbillon-Vey invariant and Dehn surgery on geodesic flows, Ann. Fac. Sciences de Toulouse, 3 (1994), 335-344. | Numdam | MR | Zbl

[11] A. Casson et D. Jungreis, Convergence groups and Seifert fibered 3-manifolds, Invent. Math., 118 (1994), 441-456. | MR | Zbl

[12] S.R. Fenley, Anosov flows in 3-manifolds, Ann. of Math., 139 (1994), 79-115. | MR | Zbl

[13] S.R. Fenley, Quasigeodesic Anosov flows and homotopic properties of flow lines, Jour. Diff. Geom., 41 (1995), 479-514. | MR | Zbl

[14] S.R. Fenley, The structure of branching in Anosov flows of 3-manifolds, preprint. | Zbl

[15] J. Franks et R. Williams, Anomalous Anosov flows, Global theory of dynamical systems, Springer Lectures Notes 819, Springer-Verlag, New York (1980). | MR | Zbl

[16] D. Fried, Transitive Anosov flows and pseudo-Anosov maps, Topology, 22 (1983), 299-304. | MR | Zbl

[17] D. Gabai, Convergence groups are Fuchsian groups, Ann. of Math., 136 (1992), 447-510. | MR | Zbl

[18] E. Ghys, Flots d'Anosov sur les 3-variétés fibrées en cercles, Ergod. Th. & Dynam. Sys., 4 (1984), 67-80. | MR | Zbl

[19] S. Goodman, Dehn surgery on Anosov flows, Springer Lectures Notes 1007, Springer, New York (1983). | MR | Zbl

[20] M. Gromov, Hyperbolic groups, in 'Essays in group theory', édité par S.M. Gersten, M.S.R.I. Publ. 8, Springer, (1987), 75-263. | MR | Zbl

[21] M. Gromov, Three remarks on geodesic dynamics and fundamental group, texte non publié, S.U.N.Y., vers 1977. | Zbl

[22] A. Haefliger, Groupoïdes d'holonomie et classifiants, Astérisque, 116 (1984), 70-97. | MR | Zbl

[23] M. Handel and W. Thurston, Anosov flows on new 3-manifolds, Inv. Math., 59 (1980), 95-103. | MR | Zbl

[24] G. Hector and U. Hirsch, Geometry of foliations, part B, Aspects of Math., (1987), second edition.

[25] J. Hempel, 3-manifolds, Ann. of Math Studies 86. | MR | Zbl

[26] W. Jaco, Lectures on three manifold topology, C.B.M.S. Regional Conference Series in Mathematics 43. | MR | Zbl

[27] S. Matsumoto, Codimension one foliations on solvable manifolds, Comment. Math. Helv., 68 (1993), 633-652. | MR | Zbl

[28] G. Mess, Centers of 3-manifolds groups and groups which are coarse quasi isometric to planes, preprint.

[29] C.F.B. Palmeira, Open manifolds foliated by planes, Ann. of Math., 107 (1978), 109-131. | MR | Zbl

[30] J.F. Plante, Anosov flows, transversely affine foliations, and a conjecture of Verjovsky, J. London Math. Soc. (2), 23 (1981), 359-362. | Zbl

[31] J.F. Plante, Solvable groups acting on the line, Trans. Amer. Math. Soc., 278 (1983), 401-414. | MR | Zbl

[32] J.F. Plante et W.P. Thurston, Anosov flows and the fundamental group, Topology, 11 (1972), 147-150. | MR | Zbl

[33] P. Scott, Strong annulus and torus theorem and the enclosing property of characteristic submanifolds of 3-manifolds, Quat. J. Math., 35 (1984), 485-506. | MR | Zbl

[34] P. Scott, There are no fake Seifert fibered spaces with infinite π1, Ann. of Math., 117 (1983), 35-70. | MR | Zbl

[35] J.-P. Serre, Arbres, amalgames, SL2, Astérisque, 46 (1977). | Zbl

[36] W.P. Thurston, The geometry and topology of 3-manifolds, chap. 13, Princeton Lect. Notes (1977).

[37] F. Waldhausen, Eine Klasse von 3-dimensionalen Mannigfaltigkeiten, I, Invent. Math., 3 (1967), 308-333. | MR | Zbl

[38] F. Waldhausen, Eine Klasse von 3-dimensionalen Mannigfaltigkeiten, II, Invent. Math., 4 (1967), 87-117. | MR | Zbl

[39] F. Waldhausen, On irreducible 3-manifolds which are sufficiently large, Ann. of Math., 87, 56-88. | MR | Zbl

Cited by Sources: